Printer Friendly

Quetiapine induced myoclonus in young male patient.

CASE REPORT: A young male patient aged 21 years was suffering from alcohol dependence since 5 years. He was on Tab disulfiram 500mg OD and Tab chlordiazepoxide 25mg OD irregularly. But recently the treating psychiatrist, noticed signs of bipolar disorder in this patient. The patient continued with disulfiram 500mg OD and he was advised to continue therapy with quetiapine 300mg OD and sodium valproate 500mg OD. After one week of starting this therapy patient developed sudden abrupt jerks in both upper limbs and palate. These jerks were more when patient was asleep; an EEG was taken which revealed intermittent bilateral poly-spike discharges which confirmed myoclonic jerks. His lipid profile and routine biochemical tests were within normal limit. Patient was given clonazepam 2mg OD at night time for reducing the jerks but it was in effective. Then the dose of quetiapine was reduced to 100mg OD still patient had jerks. Ultimately quetiapine was stopped and remaining drugs were continued. After 48 hours of stopping quetiapine jerks reduced and 5 days after stopping quetiapine patient was relieved of these myoclonic jerks.

DISCUSSION: Two large clinical trials demonstrated quetiapine's efficacy for bipolar depression. At 300 and 600 mg/day doses (Calabrese et al., 2005a; Thase et al., 2006). Quetiapine also has antidepressant efficacy in unipolar major depression trials, suggesting that it could be used as monotherapy for depression. The explanation is likely that its primary metabolite, norquetiapine, is a potent norepinephrine reuptake inhibitor (Jensen et al., 2008) (3). Two similar cases were reported in Indian journal of medical sciences volume 62, no 10, October 2008 by Ashish Aggarwal, R. C. Jiloha, Department of Psychiatry, G.B.Pant Hospital, New Delhi, India. Hence the present case report, as a rare case of quetiapine induced myoclonus as an adverse drug reaction.

CONCLUSION: This case highlight the need for careful monitoring of patients on quetiapine for drug induced myoclonus as these movements are dose related and completely abated on reducing the dose.

DOI: 10.14260/jemds/2014/2094

REFERENCES:

(1.) Tripathi K. D. Essentials of medical pharmacology, seventh edition. New Delhi, Jaypee Brothers Medical Publishers 2013; p442.

(2.) Amman B. L, Pogarell O, Mergl R, Juckel G, Grunze H, Mulert C, et al. EEG abnormalities associated with antipsychotics: A comparison of quetiapine, olanzapine, haloperidol and healthy subjects. Hum psychopharmacol 2003; 18: 641-6.

(3.) Chabner B, Knollman B. Goodman and Gilman's the pharmacological basis of therapeutics 12th edition. New York: McGraw-Hill; 2011. p421.

Mohd. Sajid [1], Ashok Binjawadgi [2], Patil B. V [3], S. H. Vardhamane [4], Basavaraj B [5]

AUTHORS:

[1.] Mohd. Sajid

[2.] Ashok Binjawadgi

[3.] Patil B. V.

[4.] S. H. Vardhamane

[5.] Basavaraj B.

PARTICULARS OF CONTRIBUTORS:

[1.] Post Graduate Resident, Department Pharmacology, MRMC, Gulbarga.

[2.] Associate Professor, Department Pharmacology, MRMC, Gulbarga.

[3.] Professor, Department Pharmacology, MRMC, Gulbarga.

[4.] Professor, Department Pharmacology, MRMC, Gulbarga.

[5.] Post Graduate Resident, Department Pharmacology, MRMC, Gulbarga.

NAME ADDRESS EMAIL ID OF THE CORRESPONDING AUTHOR:

Dr. Ashok Binjawadgi, Associate Professor, Department of Pharmacology, MRMC, Gulbarga.

E-mail:ashok_binjawadgi@yahoo.com

Date of Submission: 31/01/2014.

Date of Peer Review: 01/02/2014.

Date of Acceptance: 08/02/2014.

Date of Publishing: 21/02/2014.
COPYRIGHT 2014 Akshantala Enterprises Private Limited
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2014 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CASE REPORT
Author:Sajid, Mohd.; Binjawadgi, Ashok; V, Patil B.; Vardhamane, S.H.; Basavaraj, B.
Publication:Journal of Evolution of Medical and Dental Sciences
Article Type:Clinical report
Geographic Code:9INDI
Date:Feb 24, 2014
Words:527
Previous Article:Primary ovarian pregnancy--a case report.
Next Article:Rare presentation of melorheosteosis involving carpal bones.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |